Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 157, NWS St. Louis, MO

June 28, 2018Knox County, Lewis County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 28, 2018, 2:00 PM CDT for Knox County, Lewis County, Shelby County, Missouri. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 2:00 PM CDT (19:00 UTC)
Expired
Jun 28, 2018, 3:00 PM CDT
In force
60 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, MO, Lewis County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 188 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:37 PM CDTTSTM WND GST 381 Ene Novelty, MONOVELTY MISSOURI MESONET SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WUUS53 KLSX 281900
SVRLSX
MOC103-111-205-282000-
/O.NEW.KLSX.SV.W.0157.180628T1900Z-180628T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
200 PM CDT THU JUN 28 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Knox County in northeastern Missouri...
  Northern Shelby County in northeastern Missouri...
  Lewis County in northeastern Missouri...

* Until 300 PM CDT.

* At 200 PM CDT, severe thunderstorms were located along a line
  extending from near Cantril to near Greentop, moving southeast at
  70 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Edina, La Belle, Lewistown, Ewing, Knox City, Greensburg, Plevna,
  Steffenville, Colony, Hurdland, Novelty, Baring, Bethel,
  Monticello, Newark and Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4030 9195 4026 9195 4025 9151 3996 9160
      3995 9165 3995 9184 3989 9184 3976 9229
      3995 9229 3996 9234 4030 9235
TIME...MOT...LOC 1900Z 301DEG 62KT 4060 9201 4028 9254 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
1 follow-up statement
320 
WWUS53 KLSX 281957
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
257 PM CDT THU JUN 28 2018

MOC103-111-205-282006-
/O.EXP.KLSX.SV.W.0157.000000T0000Z-180628T2000Z/
Knox MO-Shelby MO-Lewis MO-
257 PM CDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR KNOX...NORTHERN SHELBY AND
LEWIS COUNTIES WILL EXPIRE AT 300 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Knox...Shelby...and Lewis Counties until 330 PM CDT.

LAT...LON 4030 9195 4026 9195 4025 9151 3996 9160
      3995 9165 3995 9184 3989 9184 3976 9229
      3995 9229 3996 9234 4030 9235
TIME...MOT...LOC 1956Z 301DEG 62KT 4010 9095 3979 9148 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:47 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 28, 12:47 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1247 PM CDT Thu Jun 28 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 354 AM CDT Thu Jun 28 2018

Thunderstorms have developed in the vicinity of a warm front over
central and north central Missouri.  The environment is very
unstable with MUCAPE of 3500-5000 J/Kg according to the SPC Meso
Analysis site.  Expect these storms to continue to develop and
strengthen through the pre-dawn hours this morning.  With that much
CAPE and effective bulk shear of 35-40kts would expect that some of
these storms will begin to rotate which will enhance the probability
for them to become severe.  Large hail should be the most likely
threat, but if the discrete cells get organized into a cluster or
line, then wind damage will also be possible.

All short range guidance shows the morning storms either moving
southeast of the area by mid to late morning...or simply dissipating
as the low level jet weakens.  Latest guidance temperatures show
highs peaking in the mid to upper 90s along and west of the
Mississippi with dew point temperatures in the mid 70s.  Heat index
values in excess of 105 degrees are likely...and the heat advisory
looks good for today.  All that heat and humidity will make the
atmosphere very unstable...and the RAP is forecasting afternoon
MLCAPE in excess of 5000 J/Kg with 0-3km/0-6km shear of 25-35kts.
While the shear isn't that impressive...the CAPE is eye-popping.
Forecast soundings do show just enough CINH to suppress convection
along the instability access which is forecast to stretch from near
Kirksville southeast to Farmington.  However, if the models are off
just a bit on their CINH calculations it could get very busy this
afternoon. If any storms do form would expect them to move southeast
and away from the forecast area by mid-late evening and the rest of
the night should be quiet

Carney

.LONG TERM...  (Friday through Wednesday)
Issued at 354 AM CDT Thu Jun 28 2018

We should be locked in the teeth of the upper level ridge by Friday
morning...and the ridge will remain in control through Saturday. New
00Z MOS guidance is showing temperatures in the mid 90s to around
100 across the entire area on both days which look reasonable with
850mb temps in the 22-24C range.  The GFS prints out spotty precip
both days but the NAM is dry.  Think the chance for convection will
be minimal with the upper ridge overhead so will keep the forecast
dry.  No change to heat headlines at this time.

All guidance has a shortwave moving from the northeast Plains into
the Midwest late Saturday night into Sunday.  The wave attenuates
the upper ridge Sunday into Monday while the surface reflection
pushes a cold front into northwest Missouri and central
Illinois...possibly as far south as central Missouri before it
stalls.  This should translate into slightly cooler temperatures and
a chance for precip both days as the front lingers over the area.

The general pattern is similar for Tuesday and Wednesday in the
medium range guidance.  A surface high settles over the Great Lakes
and Ohio Valley.  This keeps our forecast area in east-southeast
flow through that period.  The ECMWF is much more aggressive in
building the upper level ridge back over the mid Mississippi Valley
Tuesday while the GFS's upper pattern is kind of messy with a less
well defined ridge redeveloping toward Wednesday morning.  The GFS
therefore prints out more precip than the EC does for the end of the
forecast period.  Am inclined to lean toward the drier EC at this
time as the GFS always seems to be too wet in the long term,
especially in weakly forced weather patterns like this one. Prefer
going on the warm end of guidance temperatures as well with the
drier solution and 850mb temps rising into the low 20s again.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1247 PM CDT Thu Jun 28 2018

The main challenge will come within the first 6-8 hours of the
TAF period with regard to afternoon convection. Otherwise, VFR is
expected through a large portion of the forecast.

Current satellite imagery makes it easy to pick out the
thunderstorm complex over south-central Iowa. Thoughts are that
this complex will track southeast through the afternoon along a
frontal boundary, which is currently draped across sections of
eastern Missouri and far southern Illinois. Out ahead of this
complex, clear skies and increasing instability may result in
widely scattered/isolated storms. While coverage/intensity will
heavily rely on the health of the Iowa system, enough confidence
exists to keep VCTS in for all eastern sites this afternoon. Cigs
and vsbys are expected to remain VFR outside of storms with
periodic dips into MVFR for those affected by storms.

More stable air is expected to build far enough east to keep KCOU
west of the development. Therefore, held off on VCTS mention.

SPECIFICS FOR KSTL:

Much of the cloud cover from morning convection has eroded with
sct/few mid-to-high VFR cigs for now. Currently watching trends
in the thunderstorm complex over south-central Iowa. This, along
with scattered/isolated afternoon thunderstorms developing along a
frontal boundary, may impact KSTL. Given some question into the
overall health and persistence with the complex, maintaining VCTS
was the best option. Most likely time for storms will be from mid
afternoon through sunset. Cigs/vsbys will remain VFR outside of
storms, but may periodically dip, should thunderstorms directly
impact KSTL.

Conditions improve after 00z with VFR conditions expected through
the rest of the period.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 10 PM CDT Saturday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Heat Advisory until 10 PM CDT Saturday for Adams IL-Brown IL-
     Calhoun IL-Clinton IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Monroe IL-Pike IL-Randolph IL-Saint Clair IL-
     Washington IL.

     Heat Advisory from 11 AM Friday to 10 PM CDT Saturday for Bond
     IL-Fayette IL-Marion IL-Montgomery IL.

&&

WFO LSX
Hazardous weather outlook, Jun 28, 1:45 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
145 PM CDT Thu Jun 28 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
145 PM CDT Thu Jun 28 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon across portions of
northeast Missouri and west-central Illinois. Some of these storms
are expected to be strong to severe with damaging straight-line
winds and large hail the primary threats.

A Heat Advisory is also in effect today and tonight. Heat index
values of 105 to 110 are expected which could lead to an increase
in heat-related illness.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory remains in effect through Saturday. Heat index
values of 105-110 are expected, which could lead to an increase in
heat-related illness.

There is a low chance of thunderstorms Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this afternoon
across portions of northeast Missouri and west-central Illinois.

Gosselin

In the hours before

Special weather statement, Jun 28, 8:23 AM CDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service St Louis MO
823 AM CDT THU JUN 28 2018

MOZ034-035-042-281400-
Audrain MO-Monroe MO-Ralls MO-
823 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR RALLS...NORTHEASTERN AUDRAIN AND
SOUTHEASTERN MONROE COUNTIES UNTIL 900 AM CDT...

At 822 AM CDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving southeast at 20 mph.

Nickel size hail and winds up to 30 mph will be possible with this
storm.

Locations impacted include...
Vandalia, Santa Fe, Perry, Laddonia, Center, Farber, Spaulding, The
Landing and Florida.

This also includes  Mark Twain Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3953 9132 3945 9146 3933 9144 3931 9144
      3922 9167 3940 9195 3969 9167 3969 9166
TIME...MOT...LOC 1322Z 313DEG 17KT 3945 9169

BSH
Special weather statement, Jun 28, 8:49 AM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service St Louis MO
849 AM CDT THU JUN 28 2018

MOZ074-085-281430-
Madison MO-St. Francois MO-
849 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR MADISON AND SOUTH CENTRAL ST.
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI UNTIL 930 AM CDT...

At 848 AM CDT, Doppler radar was tracking a strong thunderstorm near
Knob Lick, moving southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fredericktown, Junction City, Cobalt, Marquand, Knob Lick, Mine La
Motte and Catherine Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3732 9026 3757 9053 3774 9037 3764 9023
      3764 9015 3755 9014 3731 9015
TIME...MOT...LOC 1348Z 317DEG 22KT 3762 9038

BSH
Local storm report, Jun 28, 8:52 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
852 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     HAIL             MAPAVILLE               38.25N 90.48W
06/28/2018  E0.25 INCH       JEFFERSON          MO   PUBLIC

            PUBLIC REPORT VIA SOCIAL MEDIA OF PEA-SIZE
            HAIL.

&&

AE
Local storm report, Jun 28, 9:58 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
958 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 AM     TSTM WND DMG     1 S MURRY               39.02N 92.18W
06/28/2018                   BOONE              MO   LAW ENFORCEMENT

            REPORT OF TREES DOWN ALONG ROUTE Z NEAR THE
            BOONE-CALLAWAY CO. LINE. TIME AND LOCATION
            ESTIMATED FROM RADAR.

&&

AE
Local storm report, Jun 28, 11:14 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1114 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             MINE LA MOTTE           37.62N 90.29W
06/28/2018  E0.25 INCH       MADISON            MO   LAW ENFORCEMENT

            PEA-SIZE HAIL REPORTED BY COUNTY DISPATCH.
            TIME ESTIMATED FROM RADAR.

&&

AE
Local storm report, Jun 28, 11:28 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1128 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             3 SSE THE LANDING       39.52N 91.64W
06/28/2018  E0.25 INCH       RALLS              MO   PARK/FOREST SRVC

            PARK RANGER REPORTED PEA-SIZE HAIL. TIME
            ESTIMATED FROM RADAR.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:34 AM CDTSevere Thunderstorm WarningLSXBoone41 min
Jun 28, 4:51 AM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike39 min
Jun 28, 5:12 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone2 min
Jun 28, 5:18 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway42 min
Jun 28, 5:26 AM CDTFlash Flood WarningLSXBoone4 hr
Jun 28, 5:58 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway47 min
Jun 28, 6:17 AM CDTFlash Flood WarningLSXAudrain, Callaway3 hr
Jun 28, 6:54 AM CDTSpecial Weather StatementLSXMarion, Ralls36 min
Jun 28, 7:34 AM CDTSevere Thunderstorm WarningLSXMonroe, Ralls41 min
Jun 28, 7:58 AM CDTSevere Thunderstorm WarningLSXRalls47 min
Jun 28, 8:03 AM CDTSevere Thunderstorm WarningLSXJefferson42 min
Jun 28, 8:23 AM CDTSpecial Weather StatementLSXRalls37 min
Jun 28, 8:37 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois38 min
Jun 28, 8:49 AM CDTSpecial Weather StatementLSXMadison41 min
Jun 28, 8:53 AM CDTSevere Thunderstorm WarningLSXAudrain, Pike, Ralls33 min
Jun 28, 8:59 AM CDTSevere Thunderstorm WarningLSXMadison34 min
Jun 28, 2:37 PM CDTSevere Thunderstorm WarningLSXLewis, Marion53 min
Jun 28, 2:50 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby40 min
Jun 28, 3:21 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Pike, Ralls, Shelby69 min
Jun 28, 3:52 PM CDTExcessive Heat WarningLSXJefferson, Saint Charles, Sainte Genevieve, Saint Louis, City of Saint Louis3 days
Jun 28, 4:00 PM CDTSevere Thunderstorm WarningLSXPike, Ralls60 min
Jun 28, 4:35 PM CDTSevere Thunderstorm WarningLSXLincoln40 min
Jun 28, 5:02 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis73 min
Jun 28, 5:22 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Charles, Saint Louis, City of Saint Louis83 min
Jun 28, 5:29 PM CDTTornado WarningLSXSaint Charles, Saint Louis, City of Saint Louis16 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.